Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS North Platte, NE

July 3, 2003Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2003, 7:04 PM CDT for Lincoln County, Logan County, Nebraska. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 7:04 PM CDT (00:04 UTC)
Expired
Jul 3, 2003, 7:15 PM CDT
In force
11 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 48 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS53 KLBF 040004
SVRLBF
NEC111-113-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL NEBRASKA
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 715 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES NORTHWEST
  OF STAPLETON...MOVING NORTHEAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
THURSDAY EVENING FOR WESTERN NEBRASKA. 

LAT...LON 4172 10068 4123 10068 4124 10029 4172 10027

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 3:15 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUL 3 2003

PRECIP CHANCES/PLACEMENT CONTINUE TO BE THE MAIN CHALLENGE FOR THE
HOLIDAY WEEKEND...THE TEMPS

VISIBLE SATELLITE IMAGERY SHOWING CU/VIRGA AT ABOUT 15K FT OR
MORE...AN INDICATION OF THE SHALLOW MSTR BUT DRIER AIR ALOFT. KLNX
SHOWING LONE TCU IN MCPHERSON COUNTY AND VISIBLE INSPECTION SHOWS
THIS TO BE GROWING BUT OBVIOUSLY GETTING WARM/DRY AIR ENTRAINMENT.
MSAS MSTR CONVERGENCE ALSO PEGGING THIS AREA AND WITH BOUNDARY
SHOWING UP ON KLNX/KUEX RADARS THIS WOULD BE THE PLACE FOR FURTHER
DEVELOPMENT THIS EVENING. FURTHER S...HAVE INCLUDED ISOLD THIS
EVE...BUT THINK THAT WARMER TEMPS ALOFT WILL LIKELY PRECLUDE
ORGANIZED DEVELOPMENT. WE HAVE SEEN THO IN RECENT NIGHTS THAT A
SINGLE CB CAN DEVELOP UNDER THE TOUGHEST OF CONDITIONS (WARM AIR
ALOFT).

THE BETTER ORGANIZED DEVELOPMENT SHOULD COME TWD SUNSET AND LATER AS
WEAK WAVE CONTINUES TO PULL THRU THE WRN HALF OF THE STATE. LOW
LEVEL JET DOES INTENSIFY LATER TONIGHT AND LOCALLY RUN WS ETA-KF
DOES SHOW DEVELOPMENT IN THE NERN PART OF THE CWA AROUND 06Z. NCEP
RUN ETA-KF DOES AS WELL. 18Z OPERL ETA SLOWING FRONT SOME AND THEN
DEVELOPING QPF BULLSEYE IN SD AS THE GOOD CONVERGENCE SET UP BY
ADVANCING FRONT AND LLJ. SO IT SEEMS THERE MAY BE TWO SEPARATE TIMES
OF CONVECTION...THIS EVE AND LATER TONIGHT AND HAVE TRIED TO PLAY
THIS IN GRIDS. WHERE THE FRONT LIES AFTER CONVECTION WILL BE THE
CHALLENGING PART OF THE FCST FOR FRIDAY. INITIAL GUESS IS THAT IT
WONT GET AS FAR S AS THE ETA THINKS AND LIKE THE SLOWER AVN POSITION
BETTER. THEREFORE...WILL INCLUDE THE BETTER CHANCES FOR TSRA IN THE
SRN ZONES FOR FRIDAY. WITH GOOD MSTR POOLING BEHIND THE FRONT AND
DECENT SHEAR AS MID LEVEL FLOW PICKS UP...BETTER POTENTIAL FOR
ORGANIZED STORMS FROM LBF AND NEWD BY EVENING. STILL...UPPER WAVE
SHOULD INDUCE BEST LL CONVERGENCE IN THE NERN ZONES...HENCE BORDER
OF MDT RISK OF SVR THERE.

RETURN FLOW SETS UP FOR SAT WITH YET ANOTHER WEAK FRONT TO PROGRESS
SWD/EWD SAT NIGHT LATE. APPEARS BEST LOW AND MID LEVEL FORCING WILL
BE N OF CWA...BUT LEFT IN CHANCE FURTHER N IN PROXIMITY OF FRONT.
FRONT SEEMS TO LOSE ITS PUSH SUNDAY AND SHOULD HANG UP IN C NEB INTO
MONDAY WHICH LOOKS TO BE THE BEST CHANCE FOR OGRANIZED PRECIP FOR
THE CWA. GFS AND CANADIAN ENSEMBLES APPEAR SIMILAR WILL LARGE SCALE
FEATURES AND TRENDED TEMPS MON/TUES TWD MEX GUIDANCE EVEN THOUGH IT
IS ON THE LOWER RANGE OF MEX ENSEMBLE MAXES. WITH CLOUDS/PRECIP/ERLY
WINDS A RAPID WARMUP WILL LIKELY NOT HAPPEN. ACTIVE PATTERN REMAINS
INTO NEXT WEEK.

.LBF...NONE.

JWS
Hazardous weather outlook, Jul 3, 3:53 PM CDT, 3 hours 11 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-041045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE THIS EVENING
ACROSS WESTERN NEBRASKA MAINLY WEST OF A LINE FROM VALENTINE IN
CHERRY COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...TO MEDICINE
CREEK DAM IN FRONTIER COUNTY.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG WINDS AND ISOLATED LARGE HAIL.  THESE
THUNDERSTORMS ARE EXPECTED TO DIMINISH BY MIDNIGHT.

LATER TONIGHT...SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
AS IT MOVES INTO NORTHERN NEBRASKA AROUND 5 AM CDT (4 PM MDT).
THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH A COLD FRONT SAGS SOUTH OF THE AREA BY FRIDAY
AFTERNOON...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO BRING A
THREAT OF THUNDERSTORMS TO WESTERN NEBRASKA FRIDAY NIGHT...MAINLY
SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO SLIDE ACROSS
WESTERN NEBRASKA SETTING OFF LATE AFTERNOON AND NIGHTTIME
THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH STRONG WINDS AND ISOLATED LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHWEST
NEBRASKA...AND FRIDAY EVENING SOUTH OF A LINE FROM BROKEN BOW TO
IMPERIAL.

STAY TUNED EACH DAY FOR THE LATEST SEVERE WEATHER ANALYSIS AND
POSSIBLE SPOTTER ACTIVATION.

DDB

In the hours before

Local storm report, Jul 3, 4:19 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0419 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    15 N BRULE                NE   1.00 IN HAIL
07/03/03   KEITH

CAB
Local storm report, Jul 3, 5:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0527 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    HYANNIS                   NE   1.75 IN HAIL
07/03/03   GRANT

CAB
Local storm report, Jul 3, 5:44 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0544 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    13 WNW TRYON              NE   1.00 IN HAIL
07/03/03   MCPHERSON

CAB
Local storm report, Jul 3, 5:48 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0548 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    18 SSE MULLEN             NE   0.75 IN HAIL
07/03/03   HOOKER

CAB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:19 PM CDTSevere Thunderstorm WarningLBFBrown56 min
Jul 3, 7:42 PM CDTSevere Thunderstorm WarningLBFRock63 min
Jul 3, 9:21 PM CDTTornado WarningLBFCherry39 min
Jul 3, 9:57 PM CDTTornado WarningLBFCherry33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.